Riley Kirkpatrick remembers standing in a parking lot when a woman ran up to him, barefoot, frazzled and needing help. She yelled “Riley” multiple times to get his attention—she needed Narcan because her boyfriend’s friend overdosed in a hotel room across street. At the time, Kirkpatrick was working as a certified peer specialist at an opioid treatment center and was on his way home. The woman had previously gone to the center.
“I ran into the building, grabbed a bunch of Narcan, different kinds, came back to the car and was like, ‘Tell me where to go!’” Kirkpatrick said. “We go across the street, through the parking lot of the hotel. She takes me in, and she was not joking. Her boyfriend was there. The guy was there.” Kirkpatrick administered a couple of Narcan doses. The overdose victim then came to.
Kirkpatrick is a person in long-term recovery and one of three founding members of Access Point of Georgia, which is the organization that hosted the event celebrating Overdose Awareness Day at Hendershot’s Coffee on Thursday, Sept. 2. Access Point is an Athens-based nonprofit organization that offers harm reduction services and recovery resources. It is the first and only harm reduction program in the city. The organization is a new one, having started in November 2020. However, the need for their presence in the community was quickly seen and continues to be utilized by many.
Access Point serves around 140 “unique individuals” per month, meaning folks stay anonymous but are detected as specific persons. Part of their harm reductionist work is handing out clean needles—Access Point gives out 7,000 to 8,000 syringes per month.
At the event, Naloxone trainings were given. Naloxone is the generic name for what is typically referred to as Narcan, the brand name of the same drug. Naloxone is an opioid receptor antagonist, meaning that it binds to opioid receptors and reverses or blocks the effects of opioids. When administered it causes the overdose victim to go into withdrawal. It comes in two forms—nasal and IM, or intramuscular. The nasal form works like Afrin and is injected through the nose, while the IM version is injected through the deltoid muscle of the arm or thigh.
Naloxone is available over the counter at most, if not all, pharmacies. Unfortunately, Naloxone is quite expensive without insurance. But organizations like Access Point and Atlanta Harm Reduction Coalition offer Naloxone to those who need it free of charge.
Even if Naloxone is administered, it’s important to always call 911. This can be an anxiety-inducing situation because of the fear of being arrested. But fear not. The 911 Medical Amnesty Law offers limited immunity, meaning that no one can get arrested if drugs are present at the scene of the overdose.
“Narcan and Naloxone is not the only way to fight overdose,” Kirkpatrick said. There’s Medication-Assisted Treatment, which offers drugs like Methadone or Suboxone in addition to therapy to help those addicted to opioids or opiates like heroin or prescription pain relievers. There are also resources like Never Use Alone, where someone intending to use alone is connected to an operator who stays on the call throughout process.
Taking preventable measures like these curbs the need for Naloxone as a last-minute stop. But it all boils down to meeting people where they’re at.
“We have this attitude of ‘come back when you’re ready’ or ‘when you hit your bottom, I will work with you.’ I wholeheartedly believe that there is a magic that happens when you show up or are present with people who do not believe that they are deserving of that presence,” Kirkpatrick said.
The following are the steps taken to administer Naloxone safely and effectively, copied from a flyer from Georgia Overdose Prevention.
- Check for unresponsiveness by shaking their shoulder, shouting their name or “Wake Up! Are you OK?”
- If they do not respond, lie them on their back on a HARD surface like the ground or floor. Never leave a person overdosing on a soft surface like a bed or couch. Later you may have to give CPR chest compressions, and they do not work on a soft surface.
- Tilt their head back to open their airway.
- Open their mouth and if foreign objects (pills, syringe cap, cheeked fentanyl patches) are seen, cover your hand and remove the objects.
- Open the blister pack of Narcan Nasal Spray. IT IS READY TO USE. Do not “test” it; there is only 1 dose per unit, and it does not have a cap.
- Place the nozzle up into the victim’s nostril as far as you can. Depress the plunger with your thumb. Be SURE to keep the victim’s head tilted back so the medication will not run out of the nose. It works by being absorbed by the blood vessels in the nasal tissue.
- Call 911. Put your phone on speaker. Tell them your location, that you suspect an overdose, and that you administered one dose of Narcan Nasal Spray.
- Follow the 911 operator’s instructions regarding rescue breathing and/or chest compressions.
- If the victim DOES NOT become responsive (color and breathing are not improving, victim is not talking, etc.) by 2 minutes after your first dose, use a new Narcan Nasal Spray unit to give a dose in the other nostril. You can give additional doses every 2 minutes, alternating nostrils, for as many doses as you have until the victim becomes responsive or EMS arrives to take over resuscitation efforts.
- If the victim IS improving and becoming responsive, turn them on the LEFT side in a recovery position and monitor. Overdose victims can slip back into an overdose 30-90 minutes after being reversed without taking any more drugs so you need to watch them to see if they need more Narcan. Encourage them to accept EMS transport to the hospital. If they refuse, please stay with them for 6-8 hours if possible.
Like what you just read? Support Flagpole by making a donation today. Every dollar you give helps fund our ongoing mission to provide Athens with quality, independent journalism.